Idaho, 2006

Damaging Winds in Idaho, June 2, 2006

June 2, 2006 · NWS MSO · 2 events in 1 county or zone

Thunderstorms developed in the afternoon across North Central Idaho. Two of these storms were severe with strong winds falling trees and damaging a television antenna near Orofino creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Thunderstorms developed in the afternoon across North Central Idaho. Two of these storms were severe with strong winds falling trees and damaging a television antenna near Orofino creek. Heavy rain also accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 2, 6:46 AM PST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 2, 6:46 AM PST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
846 AM MDT FRI JUN 2 2006

.UPDATE...RADAR AND SATELLITE SHOW THE ONCOMING SHORT WAVE WILL
NOT BE OVER THE AREA BY THIS AFTERNOON. BECAUSE OF THIS...HAVE
SCALED BACK PRECIPITATION WORDING DURING THE MORNING HOURS.

MODEL SOUNDINGS AND PLAN VIEW DISPLAYS SHOW A LARGE AREA OF MOISTURE AND
STRONG INSTABILITY OVER THE AREA THIS AFTERNOON. SATELLITE DATA
SHOWS PWS OF OVER AN INCH OVER THE CONSENSUS IS THIS IS THE
INSTABILITY IS EXAGGERATED. IF WIDESPREAD THUNDERSTORMS DEVELOP
ANOTHER UPDATE WILL BE NEEDED.

&&

AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY CAUSE
LOCAL REDUCTIONS TO VISIBILITY MAINLY THIS AFTERNOON AND
TONIGHT. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 341 AM MDT FRI JUN 2 2006)

SHORT TERM...THE WEATHER PATTERN WILL BECOME MORE ACTIVE THE NEXT
FEW DAYS. AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MONTANA IS
MOVING SLOWLY TO THE EAST. THIS IS ALLOWING SOUTHWEST FLOW ALOFT
TO INCREASE OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA. A WEAK
WEATHER DISTURBANCE IN THIS FLOW IS PRODUCING ISOLATED LIGHT
SHOWERS FROM THE CLEARWATER MOUNTAINS TO PORTIONS OF WEST CENTRAL
MONTANA THIS MORNING. WITH DAYTIME HEATING...CONDITIONS WILL
BECOME MORE UNSTABLE THIS AFTERNOON LEADING TO AN INCREASE IN
SHOWERS AND ISOLATED THUNDERSTORMS. A WEAK COLD FRONT WILL ACT AS
A FOCUS FOR THE MOST WIDESPREAD SHOWER ACTIVITY AS IT MOVES SLOWLY
FROM NORTH CENTRAL IDAHO THIS AFTERNOON AND WESTERN MONTANA
TONIGHT. HOW MANY THUNDERSTORMS AND STRONG THE STORMS WILL BE IS
IN QUESTION. CONSIDERABLE CLOUD COVER WILL INHIBIT CONDITIONS FROM
BECOMING TOO UNSTABLE. THE BEST HEATING WILL LIKELY OCCUR FROM THE
CLEARWATERS MOUNTAINS IN IDAHO ACROSS TO SOUTHWEST MONTANA. THIS
AREA WILL LIKELY HAVE THE BEST CHANCE FOR THUNDERSTORMS...ALTHOUGH
ISOLATED STORMS CANNOT BE RULED OUT ALONG THE COLD FRONT.

ON SATURDAY THE FRONT WILL BECOME STATIONARY FROM THE SOUTHERN
CLEARWATER MOUNTAINS TO NEAR BUTTE. THUS MOST SHOWER AND
THUNDERSTORM ACTIVITY WILL LIKELY BE IN THIS REGION...WITH DRIER
CONDITIONS OVER NORTHWEST MONTANA. TEMPERATURES WILL COOL TO NEAR
SEASONABLE VALUES MOST AREAS ON SATURDAY.

LONG TERM...THE SHOWERY WEATHER PATTERN WILL CONTINUE ON SUNDAY
AS A VIGOROUS UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS
WASHINGTON STATE. THE MODELS VARY ON HOW FAR SOUTH THIS
DISTURBANCE TRACKS. THE FARTHER SOUTH THE MORE WIDESPREAD SHOWER
ACTIVITY WILL BE ACROSS WESTERN MONTANA. AS IT APPEARS AT THE
MOMENT...THE MOST WIDESPREAD ACTIVITY WILL REMAIN NORTH OF
MISSOULA. AFTER SUNDAY MODEL SOLUTIONS DIVERGE REGARDING THE
WEATHER PATTERN FOR NEXT WEEK. ALL MODELS DEVELOP AN UNSEASONABLY
HOT UPPER LEVEL HIGH OVER THE SOUTHERN ROCKIES. THE QUESTION IS
HOW FAR NORTH AND WEST WILL THE RIDGE BUILD. THE GFS AND CANADIAN
MODELS KEEP THE RIDGE FARTHER SOUTH...ONLY BRIEFLY BUILDING THE
RIDGE INTO MONTANA FOR WARMER CONDITIONS WEDNESDAY AND THURSDAY.
THE EUROPEAN MODEL STRONGLY BUILDS THE RIDGE INTO MONTANA
RESULTING IN HOTTER CONDITIONS. HOWEVER...THE POSITION OF THE
HOTTER RIDGE IS FAR ENOUGH EAST TO BRING SUBTROPICAL MOISTURE INTO
THE AREA FOR INCREASING CONVECTION. AS THE MODELS...INCLUDING THE
EUROPEAN MODEL HAVE BEEN TRENDING TOWARDS THE COOLER GFS EARLY IN
THE WEEK...WILL GO FOR A COMPROMISE SOLUTION OF WARMER
CONDITIONS...BUT NOT AS HOT AS THE EUROPEAN MODEL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE/AVIATION...STEGEMILLER
PREV DISCUSSION...PETRESCU
Hazardous weather outlook, Jun 2, 8:35 AM PST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1035 AM MDT FRI JUN 2 2006

IDZ005>008-030400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
935 AM PDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL BRING THE POTENTIAL FOR LOCAL HEAVY
RAIN AND ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON INTO THE EARLY
EVENING HOURS. THUNDERSTORMS MAY CONTAIN HAIL...LOCALIZED GUSTY WINDS
AND VERY HEAVY RAIN. AREAS OF STEEP TERRAIN AND THE BLACKERBY BURN
AREA WILL BE SUSCEPTIBLE TO RUNOFF AND DEBRIS FLOWS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT IS EXPECTED TO PASS THROUGH NORTH CENTRAL IDAHO
SUNDAY...BRINGING THE POTENTIAL AGAIN FOR LOCAL HEAVY RAIN AND
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ004>006-043-030400-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
1035 AM MDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WEATHER SYSTEM WILL BRING THE POTENTIAL FOR ISOLATED
STRONG THUNDERSTORMS OVER THE AREA THIS AFTERNOON INTO THE EVENING
HOURS. THESE THUNDERSTORMS MAY CONTAIN A COMBINATION OF
HAIL...HEAVY RAIN AND STRONG GUSTY WINDS THROUGH THE EVENING.

AS A COLD FRONT PASSES THE AREA TONIGHT...SHOWERS WILL BECOME WIDESPREAD
WITH THE THUNDERSTORM THREAT DIMINISHING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT IS EXPECTED TO PASS THROUGH WEST CENTRAL
MONTANA SUNDAY...BRINGING THE POTENTIAL AGAIN FOR LOCAL HEAVY
RAIN AND THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-030400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
1035 AM MDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WEATHER SYSTEM WILL BRING THE POTENTIAL FOR ISOLATED
STRONG THUNDERSTORMS OVER THE AREA THIS AFTERNOON INTO THE EVENING
HOURS. THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL AND STRONG
GUSTY WINDS THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT IS EXPECTED TO PASS THROUGH SOUTHWEST MONTANA
AND LEMHI COUNTY SUNDAY...BRINGING THE POTENTIAL AGAIN FOR THUNDERSTORMS
TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Spokane radar (KOTX), 156 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearwater

When
June 2, 12:00 PM PST to 12:03 PM PST
Where
Clearwater County, 5 mi WNW of Ahsahka
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.533, -116.433

Thunderstorm Wind, Clearwater

When
June 2, 1:10 PM PST to 1:15 PM PST
Where
Clearwater County, 5 mi E of Orofino
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.483, -116.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511967, 5511966.